Ohio, 2012

Damaging Winds in Ohio, August 4, 2012

August 4, 2012 · NWS CLE · 10 events in 7 counties and zones

A moderately unstable air mass with temperatures in the mid and upper 80s was in place across Northern Ohio on the afternoon of August 4th. A line of thunderstorms developed upstream across Indiana ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A moderately unstable air mass with temperatures in the mid and upper 80s was in place across Northern Ohio on the afternoon of August 4th. A line of thunderstorms developed upstream across Indiana ahead of a cold front. Severe Thunderstorm Watch 561 was issued for 16 counties in Northwest and North Central Ohio. The thunderstorms weakened as they moved east across Northern Ohio, outpacing the front, and caused widely scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 7:05 PM EST, 1 minute earlier.

Area forecast discussion, Aug 4, 7:05 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT SAT AUG 4 2012

.SYNOPSIS...
A STRONG COLD FRONT FROM THE MISSISSIPPI VALLEY WILL SWEEP ACROSS
THE AREA ON SUNDAY. HIGH PRESSURE WILL MOVE ACROSS THE AREA ON
MONDAY. THE NEXT WEEK COLD FRONT WILL CROSS THE AREA ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE WESTERN
PORTIONS OF THE FORECAST AREA THIS EVENING. SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE FIRST LINE IN WOOD AND HANCOCK
COUNTIES NOW AND FOR THE LINE PUSHING INTO WESTERN OHIO AT THIS
TIME.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE INITIAL BATCH OF SHOWERS/STORMS WILL TRY TO MOVE EAST OF THE
AREA SUNDAY MORNING BUT ADDITIONAL LINES OF SHOWERS AND STORMS WILL
DEVELOP...THE LAST BATCH BEING WITH THE COLD FRONT. DRIER
AIR/SUBSIDENCE WILL INCREASE FROM WEST TO EAST DURING THE AFTERNOON
AS THE FRONT CROSSES THE AREA AND TOLEDO WILL LIKELY HAVE A DECENT
AFTERNOON WITH A BREEZY WEST WIND AND FALLING DEW POINTS. IT WILL
TAKE UNTIL SUNDAY LATE AFTERNOON/EARLY EVENING TO GET MOST OF THE
SHOWERS EAST OF THE FORECAST AREA. A FEW LAKE EFFECT/ENHANCED
SHOWERS MIGHT LINGER ACROSS THE SNOWBELT COUNTIES OF EXTREME NE
OH/NW PA THROUGH MONDAY MORNING AS THE THERMAL TROUGH ALOFT PASSES
OVER THE AREA. 850 MB TEMPERATURES ARE PROGGED TO DROP TO 10C.

HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AND IT WILL BE
MUCH COOLER WITH HIGHS IN THE 70S TO LOWER 80S AND LOW DEW POINTS.
THE RETURN SOUTH TO SOUTHWEST FLOW WILL DEVELOP ON TUESDAY AND HIGH
TEMPERATURES WILL RECOVER A COUPLE OF CATEGORIES AND IT WILL REACH
THE MID TO UPPER 80S IN TOLEDO. THE NEXT COLD FRONT WILL BEGIN TO
DROP SOUTH ACROSS THE GREAT LAKES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE OVERALL PATTERN FOR THE EXTENDED WILL BE A TROUGH OVER THE
CENTRAL GREAT LAKES REGION. A FEW PIECES OF ENERGY ASSOCIATED WITH
WEAK COLD FRONTS WILL BREAK-OFF FROM TIME-TO-TIME AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA POSSIBLY WEDNESDAY
AND AGAIN ON FRIDAY.

FOR TEMPERATURES...WEDNESDAY WILL PROBABLY BE THE WARMEST DAY OF THE
EXTENDED PERIOD WITH HIGHS IN THE LOWER TO MID 80S. HIGHS BY FRIDAY
INTO SATURDAY SHOULD BE A BIT COOLER WITH HIGHS GENERALLY IN THE 70S
TO LOWER 80S.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
MOISTURE VALUES WILL CONTINUE TO INCREASE THIS AFTERNOON
AS THE SOUTHERLY FLOW INCREASES IN ADVANCE OF AN APPROACHING
COLD FRONT SLATED TO SWEEP ACROSS OHIO SUNDAY AFTERNOON.
DUE TO THE INCREASED MOISTURE ESPECIALLY KMFD AND SOUTH THERE MAY
BE A FEW SHOWERS/THUNDERSTORMS THAT COULD CLIP THAT AREA.

FOR TONIGHT LOOK FOR A BETTER CHANCE OF THUNDERSTORMS...PROBABLY
AFTER 06Z. THESE THUNDERSTORMS WILL LIKELY DEVELOP OVER MICHIGAN
SOUTHWARD INTO ILLINOIS AND COULD BRING SOME GUSTY WINDS.

.OUTLOOK...NON VFR SUNDAY IN SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND BECOME A BIT GUSTY
DURING THE OVERNIGHT HOURS. WITH THE SOUTHWEST WINDS GETTING
STRONGER LOOK FOR THE WAVES TO BUILD ACROSS THE OPEN WATERS OF
LAKE ERIE.

AN ACTIVE COLD FRONT MOVES INTO THE LAKE ON SUNDAY RESULTING IN
STRONGER WINDS AND WAVES DURING THE DAY ON SUNDAY. SOUTHWEST WINDS
WILL BECOME WEST THEN NORTHWEST AFTER FRONTAL PASSAGE. THE MOVEMENT
OF THIS FRONTAL SYSTEM WILL RESULT IN A SMALL CRAFT ADVISORY BEING
POSTED ON SUNDAY...BEGINNING AT 14Z.

HIGH PRESSURE WILL BUILD SOUTHEAST ON MONDAY WITH NORTHERLY WINDS
SHIFTING TO WEST AND SOUTHWEST BY TUESDAY. THE NEXT WEAK COLD FRONT
MAY ARRIVE ON WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 4 AM EDT MONDAY FOR
     LEZ142>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...LOMBARDY
SHORT TERM...KOSARIK
LONG TERM...BC
AVIATION...BC
MARINE...BC
Hazardous weather outlook, Aug 4, 4:13 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
513 AM EDT SAT AUG 4 2012

OHZ003-006>009-017>019-027-028-036-050915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-
513 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS AFTER
MIDNIGHT SATURDAY NIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH SUNDAY MORNING. AGAIN...THE MAIN THREATS WILL BE DAMAGING
WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH BY EARLY
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
513 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CONVECTIVE OUTFLOW BOUNDARIES AND A COLD FRONT WILL DRIFT ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON SUNDAY. THIS WILL
ALLOW FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH THE FRONT
NEAR THE AREA SUNDAY MORNING...ANY CHANGES IN TIMING OF THE FRONT
LOCATION SUNDAY MORNING WILL IMPACT THE SEVERE WEATHER POTENTIAL
IN THE AREA THROUGH THE REMAINDER OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-050915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
513 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS AFTER
MIDNIGHT SATURDAY NIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH SUNDAY MORNING. AGAIN...THE MAIN THREATS WILL BE DAMAGING
WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH BY EARLY
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 5:51 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT SAT AUG 4 2012

OHZ003-006>009-017-018-027-028-036-037-042315-
CRAWFORD-ERIE-HANCOCK-LUCAS-MARION-MORROW-OTTAWA-SANDUSKY-SENECA-
WOOD-WYANDOT-
651 PM EDT SAT AUG 4 2012

...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...MARION...OTTAWA...
SANDUSKY...SENECA...WESTERN CRAWFORD...WESTERN ERIE...WESTERN
MORROW...WOOD AND WYANDOT COUNTIES UNTIL 715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES SOUTHWEST
OF BOWLING GREEN...35 MILES SOUTHWEST OF DESHLER TO 22 MILES
SOUTHWEST OF ADA TO 36 MILES SOUTHWEST OF KENTON...MOVING EAST AT 30
MPH.

PEOPLE IN CRAWFORD...ERIE...HANCOCK...LUCAS...MARION...MORROW...
OTTAWA...SANDUSKY...SENECA...WOOD AND WYANDOT COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

THERE IS THE POSSIBILITY FOR STRONG GUSTY WINDS WITH THE
THUNDERSTORMS AS THEY APPROACH THE AREA.

LOMBARDY

The radar

The Cleveland radar (KCLE), 133 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 4, 7:06 PM EST to 7:08 PM EST
Where
Wood County, 0.86 mi NE of Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.410, -83.460

Law enforcement reported downed trees and power poles from strong thunderstorm winds in the city of Pemberville and across Eastern portions of Wood County.

Thunderstorm Wind, Ottawa

When
August 4, 7:20 PM EST
Where
Ottawa County, 4.8 mi SSE of Elmore Haar Fld Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.391, -83.221

Strong thunderstorm winds caused downed power lines.

Thunderstorm Wind, Ottawa

When
August 4, 7:24 PM EST
Where
Ottawa County, 1.24 mi ESE of Oak Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -83.130

Trained spotter estimated a 60 mph wind.

Thunderstorm Wind, Seneca

When
August 4, 7:27 PM EST
Where
Seneca County, 1.06 mi ENE of Tiffin Seneca Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.107, -83.202

Thunderstorm winds caused large tree limbs to fall on power lines.

Thunderstorm Wind, Lucas

When
August 4, 8:40 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Thunderstorm winds caused a large tree to be uprooted and fell on a house.

Thunderstorm Wind, Lucas

When
August 4, 8:45 PM EST
Where
Lucas County, 0.52 mi E of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.620, -83.710

Thunderstorm winds caused large tree branches and telephone poles to come down.

Thunderstorm Wind, Lucas

When
August 4, 8:50 PM EST
Where
Lucas County, 1.7 mi WNW of Toledo
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.660, -83.580

Media reported an estimated 70 mph wind gust.

Thunderstorm Wind, Sandusky

When
August 4, 9:22 PM EST
Where
Sandusky County, 4.75 mi ENE of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.478, -83.296

High tension lines down near State Route 105 and State Route 51.

Thunderstorm Wind, Marion

When
August 4, 9:40 PM EST
Where
Marion County, 0.69 mi S of Bellaire Gardens
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
40.610, -83.130

Public measured a 60 mph wind gust and reported trees down.

Thunderstorm Wind, Ashland

When
August 4, 10:30 PM EST
Where
Ashland County, 1.04 mi W of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.870, -82.320

Numerous trees reported down in the city and outskirts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401370, 401430, 401425, 401493, 401431, 401432, 401448, 401581, 401566, 401563.